Saphris and Weight Gain
Because weight gain with Saphris (asenapine) is an expected side effect, it is important to take steps to prevent this. Easy suggestions include decreasing your consumption of alcohol and adding more fresh fruits, vegetables, and whole grains to your diet. If you continue to experience an increase in weight during treatment, tell your healthcare provider.
Does Saphris Cause Weight Gain?
Gaining weight is a common side effect of many atypical antipsychotic medications like Saphris® (asenapine). While a small increase of about two to four pounds is typical during treatment, some people can gain large amounts of weight while taking this medicine. In one year-long study, a large weight gain (of at least 7 percent of body weight) occurred in 14.7 percent of people taking this drug.
Interestingly, the people with the lowest starting weight were most likely to gain a significant amount.
Suggestions for Dealing With Weight Gain on SaphrisIf you have gained a significant amount of weight while taking this medication, it is important to bring this to the attention of your healthcare provider. In some situations, the risks of the added weight may outweigh the benefits of Saphris, and a different medication may be recommended.
If you are noticing a small, unexplained weight gain with this product, there are some things that you can do. Some suggestions include:
- Participate in regular physical activity for at least 30 minutes a day on most days of the week.
- Eat a heart-healthy diet. This diet should include heart-healthy foods, such as:
- Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
- Lean meats, poultry, fish, beans, eggs, and nuts.
- Limit foods with saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Limit your intake of alcohol.
(Click BMI Calculator to see if your weight is within a healthy range.)